Minnesota, 2017

Winter Storm in Minnesota, March 12 to 13, 2017

March 12 to 13, 2017 · NWS MPX · 16 events in 16 counties and zones

A strong but fairly fast Alberta Clipper type winter storm moved across the Northern Plains, and through the Midwest Sunday, and into Monday morning. A broad area of 2 to 4 inches fell along and south of I-94 in Minnesota, with the heaviest amounts of 6 to 11 inches along the Minnesota River Valley.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A strong but fairly fast Alberta Clipper type winter storm moved across the Northern Plains, and through the Midwest Sunday, and into Monday morning. A broad area of 2 to 4 inches fell along and south of I-94 in Minnesota, with the heaviest amounts of 6 to 11 inches along the Minnesota River Valley. The bulk of the snow fell between noon and 8 pm Sunday where snowfall rates averaged between 1 & 2 inches per hour. An observer in Redwood County measured 2.5 of snow in one hour during the height of the storm Sunday afternoon. The heaviest snow tapered off Sunday evening with mostly light snow, and flurries between midnight and 6 am. Almost all of the snow ended shortly after sunrise Monday in south central Minnesota.

The heavier totals include; 11.3 inches in Madelia, 11 inches in Wabasso, 9.5 inches in St. James, and 9 inches in Madison.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 12, 5:10 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Mar 12, 5:10 AM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
610 AM CDT Sun Mar 12 2017

.SHORT TERM...(Today through Monday)
Issued at 450 AM CDT Sun Mar 12 2017

Everything looks to be on track for our event today, with radar
returns starting to show up on radar over the central Dakotas.
We will initially have some dry air to combat given northeast low
level flow and dewpoints in the -5F to +5F range, so have slowed
the initial onset and eastward progression of precip chances
about 1-2 hours. However the forcing should prove sufficient to
yield rapid evolution eastward during the afternoon.

While 90-100 percent precip probabilities have been included across
nearly the whole forecast area on Sunday, the band of heavy
snowfall will likely be much narrower. The 12.00z GFS is still
honing in on areas along & south of the MN River Valley to have
the highest snowfall amounts, given correlation of strong
700-600mb frontogenesis and omega circa -20 ubar/s on the
north/northeast periphery of the surface low centered over
northeastern Nebraska. The Rap and 12.00z Nam are a bit farther
north/east with these parameters, and the 12.00z ECMWF shifted
about 30 miles north/northeast with the northern edge of the 3-6
inch gradient of qpf/snowfall. Therefore, felt tacking on another
tier of counties into the advisory on the northern/eastern fringe
was warranted. While winds are short of impressive for this event,
speeds around 15 mph with gusts to 25 mph may yield patchy blowing
snow from west into south central MN this afternoon and evening.

The snow looks to exit a bit more swiftly than anticipated, with
snow likely to have ended for areas east of the I-35 corridor by 6
am.

.LONG TERM...(Monday night through Saturday)
Issued at 450 AM CDT Sun Mar 12 2017

We see cooler air filtering into the region through Wednesday in the
wake of the departing snow storm with a gradual warming trend for
the remainder of the period. The GFS is about 12 hours faster than
the ECMWF with rising heights and hence warmer air. Would not be
surprised if Tuesday and Wednesday morning lows are a few degrees
cooler than advertised since we will have fresh snow cover across
much of the area. May be an isolated below zero temperature in
the colder locations. High temperatures maybe over done by a couple
of degrees Tuesday and Wednesday due to increased albedo rather
than the brown ground we have been accustomed to most of 2017.
Southerly flow returns Thursday on the back side of the high and
ahead of the next system with temperatures near normal. For the
late Thursday/Friday system the GFS is the most aggressive in
terms of speed and the ECMWF more aggressive with precipitation, but
later to get started. Consensus leads us to rain mixed with snow
event late Thursday night and mostly snow Friday. The GFS
favors more of a rain scenario with some snow on the back
side of the cold front whereas the ECMWF solution favors more of a
snow scenario. Being so borderline, this will have to be watched.
High pressure moves in for the weekend and the upper level flow
becomes more west to east than northwest. As a result temperatures
will moderate into the 40s across the forecast area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 610 AM CST SUN Mar 12 2017

Overnight guidance and meso guidance is consistent with past TAF
issuances so little has changed other than increased confidence.
Timing has remained unchanged and all we did was extend the light
snow showery activity. Confidence is high that when snow begins
falling, within an hour or two, rates will increase and
visibilities will drop dramatically. Will maintain the 3/4sm vis
at axn/stc and a tempo 1/4sm for RWF. Until snow arrives, we will
have VFR conditions, with IFR/MVFR cigs not expected to improve
until Monday afternoon. Confidence is not as high for the snow
shower activity after 05z Monday...we maybe keeping the snow
shower activity going too long at some of the terminals.

KMSP...Confidence remains high in approaching snow. Still
anticipate around 3 or 4 inches of snow. Looks like conditions
will deteriorate quickly, with vis going 1sm or less pretty much
with snow onset. Still anticipate 3/4"-1" per hour rates from
about 20z to 00z, with snow slowly tapering off through the night.
Winds will need to be watched after 21z today...there will be some
blowing and drifting of snow at the air field.

/OUTLOOK FOR KMSP/
Tue...VFR. Wind NE 5 kts.
Wed...VFR. Wind becoming S 5-10 kts.
Thu...VFR. Wind S 6-12 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 1 PM this afternoon to 1 PM CDT
     Monday for WIZ024-026.

     Winter Weather Advisory from 4 PM this afternoon to 1 PM CDT
     Monday for WIZ023-025-028.

MN...Winter Storm Warning from 1 PM this afternoon to 1 PM CDT Monday
     for MNZ076-077-083>085-092-093.

     Winter Weather Advisory from 10 AM this morning to 7 AM CDT
     Monday for MNZ041-047>049-058-066.

     Winter Weather Advisory from 1 PM this afternoon to 10 AM CDT
     Monday for MNZ060>063-068>070.

     Winter Storm Warning from 10 AM this morning to 7 AM CDT Monday
     for MNZ054>057-064-065-067-073>075-082-091.

     Winter Weather Advisory from 1 PM this afternoon to 1 PM CDT
     Monday for MNZ078.

     Winter Weather Advisory from 1 PM this afternoon to 7 AM CDT
     Monday for MNZ051-059.

&&

SHORT TERM...LS
LONG TERM...DRL
AVIATION...drl
Hazardous weather outlook, Mar 12, 5:00 AM CST, 3 hours before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
500 AM CST Sun Mar 12 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
122200-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
500 AM CST Sun Mar 12 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today

Heavy snow develops south of the I-94 corridor later this morning
into the afternoon. Confidence is high that areas in the winter
storm warning will see 6+ inches of snow and areas in the winter
weather advisory will see 3-6 inches. Snow will move in quickly
after mid morning in the west and in the afternoon in the east. Snow
rates will be best early in the event with reduced visibilities for
several hours. Please see the latest winter storm headlines on
specific details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another chance for snow, mixed with rain thursday night into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are urged to report snowfall
amounts to the National Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter storm. Local standard time, as filed.

Winter Storm, Lac Qui Parle

When
March 12, 8:00 AM CST to 10:00 PM CST
Where
Lac Qui Parle forecast zone
Reported by
Trained Spotter
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

A winter storm dropped 6 to 9 inches of snow across Lac Qui Parle County Sunday morning, through the early evening. Totals included 9 inches in Madison.

Winter Storm, Yellow Medicine

When
March 12, 8:00 AM CST to 10:00 PM CST
Where
Yellow Medicine forecast zone
Reported by
Trained Spotter
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

A winter storm dropped 7 to 9 inches of snow across Yellow Medicine county Sunday morning, through the early evening.

Winter Storm, Redwood

When
March 12, 9:00 AM CST to March 13, 1:00 AM CST
Where
Redwood forecast zone
Reported by
Trained Spotter
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

A winter storm dropped 9 to 11 inches of snow across Redwood county Sunday morning, through early Monday morning. Totals included 11 inches in Wabasso.

Winter Storm, Brown

When
March 12, 9:30 AM CST to March 13, 3:00 AM CST
Where
Brown forecast zone
Reported by
Trained Spotter
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

A winter storm dropped 9 to 11 inches of snow across Brown county Sunday morning, through early Monday morning.

Winter Storm, Chippewa

When
March 12, 9:30 AM CST to 10:00 PM CST
Where
Chippewa forecast zone
Reported by
Trained Spotter
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

A winter storm dropped 6 to 8 inches of snow across Chippewa county Sunday morning, through the evening. The heaviest snow fell in the southwest portion of the county.

Winter Storm, Martin

When
March 12, 9:30 AM CST to March 13, 3:00 AM CST
Where
Martin forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

A winter storm dropped 8 to 10 inches of snow across Martin county Sunday morning, through early Monday morning.

Winter Storm, Watonwan

When
March 12, 9:30 AM CST to March 13, 3:00 AM CST
Where
Watonwan forecast zone
Reported by
Trained Spotter
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

A winter storm dropped 9 to 11 inches of snow across Watonwan county Sunday morning, through early Monday morning. Totals include 11.3 inches in Madelia and 9.5 inches in St. James.

Winter Storm, Renville

When
March 12, 10:00 AM CST to March 13, 1:00 AM CST
Where
Renville forecast zone
Reported by
Trained Spotter
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

A winter storm dropped 7 to 9 inches of snow across Renville county late Sunday morning, through early Monday morning. The heaviest snow fell in the far southern part of the county.

Winter Storm, Blue Earth

When
March 12, 10:30 AM CST to March 13, 5:00 AM CST
Where
Blue Earth forecast zone
Reported by
Trained Spotter
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

A winter storm dropped 8 to 11 inches of snow across Blue Earth county late Sunday morning, through early Monday morning. The heaviest snow fell in the southwest portion of the county.

Winter Storm, Faribault

When
March 12, 10:30 AM CST to March 13, 5:00 AM CST
Where
Faribault forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

A winter storm dropped 7 to 9 inches of snow across Faribault county late Sunday morning, through early Monday morning.

Winter Storm, Nicollet

When
March 12, 10:30 AM CST to March 13, 5:00 AM CST
Where
Nicollet forecast zone
Reported by
Trained Spotter
Coordinates
44.350, -94.247 (the zone’s center; the record gives no point)

A winter storm dropped 8 to 10 inches of snow across Nicollet county late Sunday morning, through early Monday morning. The heaviest snow fell in the far southern part of the county.

Winter Storm, Sibley

When
March 12, 10:30 AM CST to March 13, 4:00 AM CST
Where
Sibley forecast zone
Reported by
Trained Spotter
Coordinates
44.580, -94.232 (the zone’s center; the record gives no point)

A winter storm dropped 6 to 8 inches of snow across far southeast Sibley county late Sunday morning, through early Monday morning.

Winter Storm, Freeborn

When
March 12, 11:30 AM CST to March 13, 5:00 AM CST
Where
Freeborn forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

A winter storm dropped 7 to 9 inches of snow across Freeborn county Sunday afternoon, through early Monday morning.

Winter Storm, Le Sueur

When
March 12, 11:30 AM CST to March 13, 5:00 AM CST
Where
Le Sueur forecast zone
Reported by
Trained Spotter
Coordinates
44.371, -93.730 (the zone’s center; the record gives no point)

A winter storm dropped 6 to 8 inches of snow across Le Sueur county Sunday afternoon, through early Monday morning. The heaviest snow fell in the far southern part of the county.

Winter Storm, Waseca

When
March 12, 11:30 AM CST to March 13, 5:00 AM CST
Where
Waseca forecast zone
Reported by
Trained Spotter
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

A winter storm dropped 7 to 9 inches of snow across Waseca county Sunday afternoon, through early Monday morning.

Winter Storm, Steele

When
March 12, 12:00 PM CST to March 13, 5:00 AM CST
Where
Steele forecast zone
Reported by
Trained Spotter
Coordinates
44.022, -93.226 (the zone’s center; the record gives no point)

A winter storm dropped 6 to 8 inches of snow across far southern Steele county Sunday afternoon, through early Monday morning.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674466, 674484, 674473, 674453, 674463, 674469, 674482, 674474, 674439, 674464, 674470, 674475, 674465, 674467, 674479, 674477.